Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Denver/Boulder, CO

April 8, 20196 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 8, 2019, 12:03 PM MDT for 6 counties in Colorado. It took effect at Apr 9, 2019, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2019, 12:03 PM MDT (18:03 UTC)
In effect from
Apr 9, 2019, 12:00 PM MDT
Expired
Apr 9, 2019, 7:16 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS85 KBOU 081803
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1203 PM MDT Mon Apr 8 2019

...RED FLAG WARNING HAS BEEN ISSUED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PORTIONS OF THE
NORTHEAST PLAINS INCLUDING FIRE WEATHER ZONES 241...245...
246...247 AND 249...

COZ241-245>247-249-091200-
/O.UPG.KBOU.FW.A.0001.190409T1800Z-190410T0200Z/
/O.NEW.KBOU.FW.W.0002.190409T1800Z-190410T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
1203 PM MDT Mon Apr 8 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PORTIONS
OF THE NORTHEAST PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Tuesday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 241...245...246...247 and 
  249.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Timing...south to southwesterly winds will increase and become 
  gusty during the afternoon on Tuesday. Record to near record 
  temperatures in the lower 80s combined with low humidity 
  levels below 15 percent after 12 pm.

* Relative Humidity...As low as 13 percent.

* Impacts...New fire growth may start and spread rapidly and 
  result in dangerous fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring....or expected to shortly. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
313 
WWUS85 KBOU 091009
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
409 AM MDT Tue Apr 9 2019

...RED FLAG WARNING HAS BEEN ISSUED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PORTIONS OF THE
NORTHEAST PLAINS INCLUDING FIRE WEATHER ZONES 241...245... 246...
247 AND 249...

COZ241-245>247-249-091815-
/O.CON.KBOU.FW.W.0002.190409T1800Z-190410T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
409 AM MDT Tue Apr 9 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE AND PORTIONS OF THE NORTHEAST PLAINS...

* Affected Area...Fire Weather Zones 241...245...246...247 and 
  249.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...South to southwest winds will increase and become gusty
  during the afternoon. Record to near record temperatures in the
  lower 80s combined with low humidity levels below 15 percent
  after noon.

* Relative Humidity...As low as 12 percent.

* Impacts...New fire growth may start and spread rapidly and 
  result in dangerous fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring....or expected to shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
526 
WWUS85 KBOU 091731
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1131 AM MDT Tue Apr 9 2019

...RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
THE PALMER DIVIDE AND PORTIONS OF THE NORTHEAST PLAINS INCLUDING 
FIRE WEATHER ZONES 241...245...246...247 AND 249 UNTIL 8 PM THIS 
EVENING...

COZ241-245>247-249-100200-
/O.CON.KBOU.FW.W.0002.190409T1800Z-190410T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
1131 AM MDT Tue Apr 9 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND
PORTIONS OF THE EASTERN PLAINS...

* Affected Area...Fire Weather Zones 241...245...246...247 and 
  249.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Timing...Gusty south winds, near record warmth, and low
  humidities will occur today. Conditions will slowly improve this
  evening as temperatures cool and winds diminish slightly.

* Relative Humidity...As low as 12 percent.

* Impacts...New fire growth may start and spread rapidly and 
  result in dangerous fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring....or expected to shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
300 
WWUS85 KBOU 100116
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
716 PM MDT Tue Apr 9 2019

COZ241-245>247-249-100230-
/O.CAN.KBOU.FW.W.0002.000000T0000Z-190410T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
716 PM MDT Tue Apr 9 2019

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE PALMER DIVIDE AND PARTS OF NORTHEAST COLORADO...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Evening temperatures have cooled off and humidity levels across
northeast Colorado have increased. Winds have also decreased
sufficiently so that the threat of dangerous fire behavior has
ended. The Red Flag Warning is no longer in effect.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 8, 9:55 AM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 8, 9:55 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
955 AM MDT Mon Apr 8 2019

.UPDATE...
Issued at 942 AM MDT Mon Apr 8 2019

No significant adjustments planned for the grids this morning
as everything appears to be on track. Warm, dry and breezy the
words for the day. Gusty northwest winds already developing
across the northeast plains in zones 42, 48>51 this past hour.

&&

.SHORT TERM...(Today and tonight)
Issued at 433 AM MDT Mon Apr 8 2019

Warm dry air will continue to stream over Colorado today. There
will be a gradual increase in high cloudiness, and also a tendency
toward north winds on the plains. The combination of these might
restrain temperatures a bit, but it will still be quite warm. The
current forecast looks alright with this. Strong winds over the
higher mountains with some spilling down into the foothills will
decrease a bit during the day, then increase again later tonight.
At lower elevations, the moderate WNW flow aloft will mix down
again this afternoon, though speeds should not be as strong as
yesterday. Small changes this morning include more wind in the
high mountains this morning and slightly cooler lows in the
valleys tonight while a bit warmer on the ridges and foothills.

.LONG TERM...(Tuesday through Sunday)
Issued at 433 AM MDT Mon Apr 8 2019

On Tuesday, upper level high pressure will be centered over the
Central Plains states, with an upper level trough of low pressure
deepening over the western United States. Colorado will be in
between these two systems under the influence of a warm and dry
southwesterly flow aloft. This pattern combined with some downslope
flow will result in very warm temperatures on the plains with many
locations possibly reaching or exceeding the 80 degree mark. The
much above normal temperatures combined with dry fuels and gusty
southwesterly winds should lead to elevated fire danger from the
Palmer Divide eastward across the plains.

Wednesday and Wednesday night the storm system rapidly intensifies
as it moves across the Central Rockies into the Central Plains
States with a strong cold front moving across northeastern
Colorado. There are some differences between the models in the
track of the 500 mb low center, timing of the cold front and
location of the surface low pressure. The NAM and GEM are furthest
to the north and track the upper low across the Colorado Wyoming
border through the day, while the GFS and ECMWF take a more
southerly track across northeastern Colorado. In addition, the
models all show a powerful 130+ KT upper jet over southern Arizona
and New Mexico. This places the CWA under the left exit region of
the upper jet with quite a bit of QG forcing. At the surface, a
deep surface low pressure center forms over eastern Colorado and
Western Kansas which results in a strong pressure gradient across
eastern Colorado.

Confidence is high that north central and northeastern Colorado
will see much colder temperatures and precipitation Wednesday and
Wednesday night with windy conditions across the plains and
Palmer Divide. The precipitation should start out as rain on the
plains but then change over to snow after the passage of the cold
front. It may take longer for the rain to change over to snow along
the Front Range Urban Corridor especially north of Denver if a local
downslope flow develops. Most areas should see the change over to
snow by evening. The majority of the models have northerly winds on
the plains and Palmer Divide gusting between 30 to 50 mph from late
afternoon Wednesday through Thursday morning. The 00Z GFS run is
even stronger with gusts between 50 and 70 mph, strongest across
Lincoln County.

However, there is quite a bit of uncertainty in the following
aspects of this storm: The timing of the change over from rain to
snow on the plains, the snow amounts across the Plains and Palmer
Divide and if and where Blizzard conditions develop. It all
depends on the storm track. If the upper low takes the more
northerly track, the far northeastern plains would have the best
chance for accumulating snow and blizzard conditions. A more
southerly track would produce a higher probability of blizzard
conditions from the Palmer Divide northeast across the plains.
Latest models suggest the Denver Metro area would be spared by
most of the snow, however this could change if the storm slows
down somewhat or digs a little further south. One thing to keep in
mind is that the CIPS Analog Guidance has the March 23rd Denver
Blizzard as the closest match to the current pattern. Therefore,
we will need to closely monitor the storm for any changes in its
track over the next couple of days.

Winds and precipitation should gradually decrease on Thursday as the
large storm system moves into the Midwestern States. However,
temperatures should still remain much below normal values. Friday
will be drier and a little warmer as weak upper level high pressure
builds over Colorado.

By the weekend, the models show another upper trough moving across
the Southern Rockies with a warming trend expected across north
central and northeastern Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 942 AM MDT Mon Apr 8 2019

VFR through tonight. Light southwest or variable winds until
around 16z then the wind should start transition to northwest.
The northwest winds should become widespread by 20z with gusts to
20 knots at KDEN/KAPA and up to 30 knots at KBJC. Lighter S/W
drainage winds should resume by 04z.

&&

.FIRE WEATHER...
Issued at 345 AM MDT Mon Apr 8 2019

West to northwest winds will mix down this afternoon. Areas from
the lower foothills of Boulder and Larimer counties east across
the northeast Colorado plains will have conditions near Red Flag
criteria for a few hours this afternoon. Tuesday will have near
record warm temperatures along with minimum humidities in the
10-15 percent range, and southwest winds will increase on the
plains. A fire weather watch remains in effect for areas south
and east of Denver for Tuesday afternoon and early evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for COZ241-245>247-249.

&&

UPDATE...Cooper
SHORT TERM...Gimmestad
LONG TERM...Kalina
AVIATION...Cooper
FIRE WEATHER...Gimmestad/Kalina
Hazardous weather outlook, Apr 8, 9:54 AM MDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
954 AM MDT Mon Apr 8 2019

COZ030>051-091600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
954 AM MDT Mon Apr 8 2019

...NEAR RECORD WARMTH THEN COLDER WITH STRONG WINDS AND SNOW
WEDNESDAY NIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

West to northwest winds gusting into the 25 to 35 mph range will
continue over the higher mountains today. The winds will spread
into the mountain valleys and foothills, and across most of the
northeast plains this afternoon. Temperatures will be well above
normal with highs in the mid 70s across the northeast plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be dry with near record high temperatures around 80
degrees on the plains. This will bring a potential for critical
fire weather conditions due to expected gusty southwest winds and
lowering humidity levels over the eastern plains.

A strong storm will move across Colorado on Wednesday into
Thursday with a significantly colder airmass and increased
moisture. Widespread rainfall is expected on Wednesday for the
plains, with snow in the mountains. The precipitation should
change to snow in most areas by late Wednesday afternoon and
continue into Thursday morning. Strong winds are expected
Wednesday afternoon through Thursday, especially over the plains.
Blizzard conditions will be possible once the rain changes to snow
in these areas. Snowfall amounts could be significant in some
places with this storm, so stay tuned for further updates. Friday
and Saturday's weather looks unsettled with a chance of
precipitation along with below normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:10 PM MDTWinter Storm WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more21 hr

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.